MAUDE Adverse Event Report: MICROVENTION, INC. HYPERSOFT ADVANCED; EMBOLIZATION COIL

MICROVENTION, INC. HYPERSOFT ADVANCED; EMBOLIZATION COIL
Model Number 8510-0308
Medical Device Problem Codes Stretched (1601); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The lot number was provided.A review of the approved device history records indicated the lot met all release criteria.A lot history trending review was performed and there were no similar complaints for this lot number.The device has been returned to the manufacturer.The investigation is underway.The instructions for use (ifu) identifies premature or difficult coil detachment as potential complications associated with use of the device.
 
Event or Problem Description
It was reported that during retraction of an embolization coil, the coil stretched and then detached, leaving the distal implant in the aneurysm and a length of coil tail in the parent artery.A gooseneck snare was used to retrieve the entire detached coil segment from the patient.There was no reported patient injury.
 
Additional Manufacturer Narrative
The device was returned with the pusher, introducer, implant, snare, and microcatheter for analysis.The pusher was returned inside the introducer.The introducer was found to be in good condition and without damage.The snare was returned with the coil still attached.The coil was found to be deformed and had a stretched tail at the proximal end.The coil was also found to be broken at the proximal end.The microcatheter was found to have multiple damaged (>5 smashed and/or kinked) locations.There were additional sections of the microcatheter that showed signs of strain via necking.The distal end of the catheter was found to be in good condition.The proximal end of the pusher was found to be in good condition and without damage.There was one bent section on the hypotube on the pusher.The distal end of the pusher was in good condition, with the exception of a fold in the strain relief.The heater coil was undisturbed and did not show signs of attempted detachment.The implant was found to be attached to the pusher.The implant was broken just distal of the proximal tie knot.Based on the investigation findings and available information, the reported complaint is confirmed, as the implant was found to be detached just distal of the proximal tie knot location.The coil had been separated into two lengths.The returned microcatheter was found to be damaged, but it is unknown as to when the microcatheter was damaged.It was also not noted whether friction was experienced during retraction in the microcatheter.The displayed damage to the returned implant system is consistent with an implant that became stuck in a damaged microcatheter.The root cause of the reported event cannot be determined based on the physical evaluation of the returned device due to the severity of the damage; it appears the coil separated due to excessive force during the initial retraction of the device, and not due to a normal thermal detachment.This force was likely induced due the coil becoming stuck at the damaged section of the microcatheter and retraction force being applied during the procedure.The excessive damage to the coil is likely due to the removal with the snaring device.

Brand Name
HYPERSOFT ADVANCED
Common Device Name
EMBOLIZATION COIL
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise drive
aliso viejo CA 92656
MDR Report Key8382534
Report Number2032493-2019-00038
Device Sequence Number1651674
Product Code HCG
UDI-Device Identifier00816777020925
UDI-Public(01)00816777020925(11)180919(17)230831(10)1809191WH
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K050954
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date08/31/2023
Device Model Number8510-0308
Device Lot Number1809191WH
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2019
Initial Date Received by Manufacturer 01/30/2019
Supplement Date Received by Manufacturer01/30/2019
Initial Report FDA Received Date03/01/2019
Supplement Report FDA Received Date03/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;